Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Salt Lake City, UT

July 24, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2023, 4:56 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 4:56 PM MDT (22:56 UTC)
Expired
Jul 24, 2023, 11:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS55 KSLC 242256
FFWSLC
UTC025-250500-
/O.NEW.KSLC.FF.W.0017.230724T2256Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
456 PM MDT Mon Jul 24 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 1100 PM MDT Monday.

* At 456 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 0.5 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...Upper 
  Paria River Basin...Kodachrome Basin State Park, Bull Valley 
  Gorge, Herm Pollock Slot Canyon, Round Valley Draw, Hackberry 
  Canyon, and other area slots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
      3718 11194 3725 11198 3738 11207 3745 11215
      3749 11214 3752 11207 3752 11186 3740 11180
      3723 11190 3708 11185 3700 11180

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Wessler
3 follow-up statements
722 
WGUS75 KSLC 250113
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
713 PM MDT Mon Jul 24 2023

UTC025-250500-
/O.CON.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
713 PM MDT Mon Jul 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 713 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. The expected rainfall rate is 0.25 
to 1 inch in 1 hour. Additional rainfall amounts of 0.25 to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, and other low-lying areas.

Some locations that will experience flash flooding include...Upper 
Paria River Basin...Kodachrome Basin State Park, Bull Valley Gorge, 
Herm Pollock Slot Canyon, Round Valley Draw, Hackberry Canyon, and 
other area slots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
      3718 11194 3725 11198 3738 11207 3745 11215
      3749 11214 3752 11207 3752 11186 3740 11180
      3723 11190 3708 11185 3700 11180

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR

$$

Wessler
529 
WGUS75 KSLC 250227
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
827 PM MDT Mon Jul 24 2023

UTC025-250500-
/O.CON.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
827 PM MDT Mon Jul 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 827 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, and other low-lying areas.

Some locations that will experience flash flooding include...Paria 
River Basin and area slot canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
      3718 11194 3725 11198 3738 11207 3745 11215
      3749 11214 3752 11207 3752 11186 3740 11180
      3723 11190 3708 11185 3700 11180

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
885 
WGUS75 KSLC 250457
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1057 PM MDT Mon Jul 24 2023

UTC025-250507-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-230725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1057 PM MDT Mon Jul 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR 
CENTRAL KANE COUNTY...

The heavy rain has exited the area, thus the Flash Flood Warning 
will be allowed to expire.

LAT...LON 3700 11184 3702 11186 3705 11191 3710 11194
      3718 11194 3725 11198 3738 11207 3745 11215
      3749 11214 3752 11207 3752 11186 3740 11180
      3723 11190 3708 11185 3700 11180

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:36 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 2:36 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
236 PM MDT Mon Jul 24 2023

.SYNOPSIS...Scattered thunderstorms are forecast across the state
this evening with additional chances for thunderstorms tomorrow
and Wednesday. Increasing southerly winds are forecast mid to late
week.

&&

.DISCUSSION (Through 00z next Tuesday)...The moisture influx into
Utah has arrived this afternoon. Scattered thunderstorms are
forecast through early this evening with threats for gusty winds,
blowing dust, hail, heavy rain and/or flash flooding associated
with these thunderstorms. Supportive dynamics are in place across
northern Utah whereas in the stronger thunderstorms, or their
outflow boundaries, there is a 70% chance for wind gusts of 50 to
70 mph. These threats will decrease by midnight. Between 6 pm and
9 pm, a second round of thunderstorms are forecast along the
UT/AZ. Excessive heat and heat headlines will expire later this
evening after peak heating of the day has passed.

For tomorrow and into Wednesday, scattered thunderstorms are once
again forecast across central and southern Utah as little change
to the overall weather pattern is noted. There are less chances
for thunderstorms across northern Utah when compared to today.
Temperatures tomorrow will still be quite warm, in fact warmer in
some spots in southern Utah, but should stay below thresholds to
warrant excessive heat headlines.

Toward the latter half of the week, a drying trend begins to be
noted in forecast models. The weather pattern does not change much
though and we'll continue to note high pressure centered to the
south and east. At the moment, chances for thunderstorms are
decreased in comparison to early this week but as the days go on
lets see what the trend in the forecast is. Cluster means are
beginning to show some differences in their output by early next
week. While a majority of members (70%) show an a trough of low
pressure off the west coast, the other 30% of the ensemble
members only build an area of high pressure over the northwest. If
the latter came to fruition, warmer temperatures and drier
conditions can be expected. But as it stands in the forecast
today, a chance for showers and thunderstorms will remain across
southern and eastern Utah.

&&

.AVIATION...KSLC...Moisture to yield isolated to scattered
convection through late evening into the early portion of the
overnight hours. Aside from impact of precipitation, guidance
suggests a period of gusty outflow crosswinds, with timing most
likely between ~01-03z. Precip will wane thereafter, with lighter
southerly winds expected to redevelop. Some VFR cloud cover
lingers, and northwesterly lake breeze develops by early tuesday
afternoon. Tuesday precipitation chances anticipated to be lower.

.REST OF UTAH AND SOUTHWEST WYOMING...Moisture streaming
into the region will yield isolated to scattered afternoon convective
development. Primary threat will be lightning and gusty erratic
outflow winds in close enough vicinity to convection. Precipitation
will begin to wane by late evening into the overnight hours, with
lingering moisture to result in generally SCT to BKN VFR cloud
cover.

&&

.FIRE WEATHER...Scattered thunderstorms across much of the region
are forecast through early this evening with wetting rains possible
in some of the heavier thunderstorms. Threats for gusty winds as
well as outflow winds are forecast this evening as well especially
across northern Utah zones. Tomorrow, chances for thunderstorms
will decrease in the north but remain scattered in central and
southern Utah. All of this results from increasing monsoonal
flow across the region and south to southwest flow in place.
Most zones note an increase in RH values however zones 489 and
494 remain critically dry. That said, wind gusts in these areas
are not forecast to be particularly strong this evening or
tomorrow evening. Gusts around 25 mph are expected in these
areas. Speaking of wind gusts, a brief lull in the wind field is
expected for Tuesday across the region before winds begin to
increase Wednesday through Friday. South to southwest winds are
forecast during the afternoon and evening hours with gusts upwards
of 30 to 35 mph with the strongest winds expected on Thursday.
These winds will be strongest across the southwest Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 9 PM MDT this evening for UTZ101-
     102-104-105-131.

     Heat Advisory until 9 PM MDT this evening for UTZ106-115-116-121-
     129-130.

WY...None.
&&

NDeSmet/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jul 24, 3:22 PM MDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
322 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      19 W Big Water          37.02N 112.00W
07/24/2023                   Kane               UT   Other Federal

            Paria Contact Station relayed reliable pubic
            report w/ photos of active flash flooding
            ongoing in Buckskin Gulch at House Rock
            Valley Rd.

&&

MW
Special weather statement, Jul 24, 3:25 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
325 PM MDT Mon Jul 24 2023

UTZ101-104-242215-
Northern Wasatch Front UT-Great Salt Lake Desert and Mountains UT-
325 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern
Weber...south central Box Elder...western Davis and northeastern
Tooele Counties through 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Utah Test and Training Range North, or 37 miles
northwest of Grantsville, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Salt Lake South of the Causeway, Great Salt Lake North of the
Causeway, Utah Test and Training Range North, Hat Island, Gunnison
Island and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4082 11297 4099 11316 4139 11285 4108 11240
TIME...MOT...LOC 2124Z 230DEG 20KT 4100 11296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW
Local storm report, Jul 24, 3:36 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
336 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     3 ESE Fruitland         40.21N 110.77W
07/24/2023  M64 MPH          Duchesne           UT   Mesonet

            Measured at the UDOT RWIS site US-40 at MP
            66 Fruitland (site UTFRT).

&&

AD
Special weather statement, Jul 24, 4:06 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
406 PM MDT Mon Jul 24 2023

UTZ103>105-110-242245-
Salt Lake Valley UT-Eastern Box Elder County UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
406 PM MDT Mon Jul 24 2023

...Strong outflow winds will impact portions of central Weber...
eastern Box Elder...northern Salt Lake...northeastern Davis and west
central Morgan Counties through 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking strong outflow winds near
Layton, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogden, Layton, Bountiful, Farmington, Hill Air Force Base, Roy,
Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden,
Centerville, Washington Terrace, Riverdale, Hooper, South Weber, West
Bountiful, Marriott-Slaterville and Uintah.

This includes the following highways...
 Interstate 15 between mile markers 318 and 352.
 Interstate 84 between mile markers 82 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 11200 4134 11219 4136 11198 4092 11178
TIME...MOT...LOC 2204Z 230DEG 49KT 4106 11201

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW
Special weather statement, Jul 24, 4:23 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
423 PM MDT Mon Jul 24 2023

UTZ128-242315-
South Central Utah UT-
423 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 515 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Henrieville, or 34 miles southwest of Escalante,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cannonville and Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 11203 3737 11222 3755 11208 3754 11193
      3742 11183
TIME...MOT...LOC 2222Z 231DEG 10KT 3740 11203

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

AD
Special weather statement, Jul 24, 4:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Mon Jul 24 2023

UTZ101-242315-
Great Salt Lake Desert and Mountains UT-
434 PM MDT Mon Jul 24 2023

...Strong thunderstorms with gusty outflow winds will impact
portions of southwestern Box Elder and northwestern Tooele Counties
through 515 PM MDT...

At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Montello to 15 miles northeast
of Ibapah. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Utah Test and
Training Range North, Dugway Proving Ground Test Range, Lucin and
Bonneville Salt Flats.

This includes the following highways...
 Interstate 80 in Utah between mile markers 0 and 45.
 Utah Route 30 between mile markers 0 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 11404 4160 11362 4031 11298 4013 11384
      4057 11405
TIME...MOT...LOC 2232Z 248DEG 28KT 4128 11432 4023 11381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:18 PM MDTSpecial Weather StatementSLCJuab42 min
Jul 23, 7:16 PM MDTSpecial Weather StatementSLCTooele59 min
Jul 23, 8:26 PM MDTSpecial Weather StatementSLCMorgan34 min
Jul 24, 1:21 PM MDTSpecial Weather StatementSLCPiute24 min
Jul 24, 1:29 PM MDTFlash Flood Warning Considerable damage threatSLCKane7 hr
Jul 24, 1:56 PM MDTSpecial Weather StatementSLCTooele49 min
Jul 24, 2:08 PM MDTFlash Flood Warning Considerable damage threatSLCMillard3 hr
Jul 24, 2:39 PM MDTSpecial Weather StatementSLCTooele36 min
Jul 24, 2:43 PM MDTSpecial Weather StatementSLCSevier47 min
Jul 24, 3:09 PM MDTSpecial Weather StatementSLCWasatch51 min
Jul 24, 3:25 PM MDTSpecial Weather StatementSLCDavis50 min
Jul 24, 4:06 PM MDTSpecial Weather StatementSLCWeber39 min
Jul 24, 4:23 PM MDTSpecial Weather StatementSLCKane52 min
Jul 24, 4:34 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 24, 4:58 PM MDTSpecial Weather StatementSLCCache, Weber47 min
Jul 24, 5:01 PM MDTSpecial Weather StatementSLC44 min
Jul 24, 5:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele38 min
Jul 24, 5:19 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 24, 5:41 PM MDTSevere Thunderstorm WarningSLCBox Elder49 min
Jul 24, 5:51 PM MDTAreal Flood AdvisorySLCKane2 hr
Jul 24, 5:56 PM MDTSpecial Weather StatementSLCDavis49 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.